Barthel Index Calculator (ABVD)
Select the option that best describes the patient's actual current capacity.
Required inputs
| Variable | Example value |
|---|---|
| Fully independent (able to eat alone, cut meat, use cutlery) [10 pts] | 10 |
| Needs help (e.g., cutting meat or spreading butter, but eats alone) [5 pts] | 5 |
| Dependent (needs to be fed) [0 pts] | 0 |
| Independent (enters and leaves the bathroom alone, washes without supervision) [5 pts] | 5 |
| Dependent (needs help with washing or constant supervision) [0 pts] | 0 |
| Independent (able to dress, button up, put on shoes without assistance) [10 pts] | 10 |
| Needs help (does at least 50% of the task independently) [5 pts] | 5 |
| Dependent [0 pts] | 0 |
| Independent (shaves, combs hair, brushes teeth by himself) [5 pts] | 5 |
| Dependent (need help with any of these activities) [0 pts] | 0 |
| Continent (no episodes of incontinence) [10 pts] | 10 |
| Occasional accident (maximum 1 episode of incontinence per week) [5 pts] | 5 |
| Incontinent (or requires frequent enema administration) [0 pts] | 0 |
| Continent (capable of 24-hour bladder control, or handles catheter alone) [10 pts] | 10 |
| Occasional accident (maximum 1 episode of incontinence in 24 hours) [5 pts] | 5 |
| Incontinent (or dependent on collectors or external boreholes) [0 pts] | 0 |
| Independent (able to go to the toilet, use it, clean itself and dress itself) [10 pts] | 10 |
| Needs assistance (able to balance, undress with slight assistance) [5 pts] | 5 |
| Dependent [0 pts] | 0 |
| Completely independent (gets in, sits down and goes back to bed alone) [15 pts] | 15 |
| Minimal help (requires physical help from a person, or supervision) [10 pts] | 10 |
| Great help (able to sit alone but requires hoist or two people) [5 pts] | 5 |
| Dependent (does not collaborate in the transfer) [0 pts] | 0 |
| Independent (walks at least 50 meters alone, can use cane) [15 pts] | 15 |
| Needs help (walks with physical help or supervision of another person) [10 pts] | 10 |
| In a wheelchair (propels his chair alone and travels at least 50 m) [5 pts] | 5 |
| Dependent / Bedridden [0 pts] | 0 |
| Freestanding (able to ascend and descend steps only with or without handrails) [10 pts] | 10 |
| Need help (physical, supervision, or use of orthotic devices) [5 pts] | 5 |
| Dependent (unable to safely negotiate steps) [0 pts] | 0 |
Run the calculation in the app
This page explains the score but does not run it. In Epistemis, the calculator validates units, flags values outside physiological ranges, and provides the interpretation that a number alone cannot convey.
Epistemis is educational review material. It is not a medical device, does not diagnose or prescribe treatment, and does not replace formal medical training, current clinical guidelines, or professional clinical judgment.
- Specialty
- Geriatrics
- Area
- Specialties
- Variables
- 30